Iowa, 2012

Hail in Iowa, May 5, 2012

May 5, 2012 · NWS DMX · 2 events in 2 counties and zones

A strong MCS rolled out of South Dakota during the afternoon of the 5th. The air was rich with dewpoints to the south of the advancing complex in the mid 60s to around 70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong MCS rolled out of South Dakota during the afternoon of the 5th. The air was rich with dewpoints to the south of the advancing complex in the mid 60s to around 70. CAPE rose to 1000 to 2000 J/kg with a very sheared environment as lifted indices fell to -3 to -6 C. Available shear was in the 40 to 55 kt range. The LCL was fairly low, under 1000 meters, however the storms themselves were elevated and not rooted in the boundary layer. Downdraft CAPE was between 600 and 1000 J/kg, with CAPE in the -10 to -30 C layer of the atmosphere 400-600 J/kg. The freezing level was high for early May and was around 13,500 feet. The storms produced heavy rain with precipitable water values around 1.4 inches. Though gusty winds of 40 to 50 MPH were reported with the storms, the predominant mode of severe weather was in the form of Hail. Quarter size hail fell in Winnebago County northeast of Thompson for example. Quarter size hail also fell near Mason City in Cerro Gordo County. Numerous reports of one quarter to one half inch diameter hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 5, 11:37 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, May 5, 11:37 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1237 PM CDT SAT MAY 5 2012

.SHORT TERM /TODAY/...
OUR REGION WILL SEE ANOTHER DAY OF SEASONALLY WARM AND HUMID WX. ANY
SHRA/TSRA TAKING PLACE AT THE TIME OF THIS DISCUSSION SHOULD HAVE
DISSIPATED BY SUNRISE OR SHORTLY THEREAFTER. THUS DRY CONDITIONS ARE
EXPECTED MOST OF THE DAY TODAY. EARLY CHALLENGE MAY BE FOG. FRIDAY
MORNING SAW LOW CLOUDS AND FOG IN THE MORNING...WHICH GAVE WAY TO
MOSTLY SUNNY CONDITIONS. WILL MENTION AREAS OF FOG EARLY THIS
MORNING.

FOCUS THEN TURNS TO POTENTIAL FOR TSTM ACTIVITY LATER TDA. TSTM
INITIATION IS EXPECTED IN ERN NEBRASKA AND ERN SOUTH DAKOTA LATE
THIS AFTERNOON INTO THIS EVENING. SEVERE WX IS POSSIBLE GIVEN THE
FORECAST INSTABILITY AND FORCING...SEE SPC DAY 1 DISCUSSION FOR MORE
DETAILS. PRESENT THINKING IS THAT THIS WX WILL NOT AFFECT OUR REGION
UNTIL AFTER 00Z.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
ANOTHER CHANGE IN THE PATTERN IS ON THE HORIZON AS A STRONG UPPER
LEVEL ANOMALY OVER IDAHO AND NEVADA AND INTO THE FAR NORTHERN PLAINS
BY MONDAY. THUNDERSTORM FOCUS EARLY THIS EVENING SHOULD BE TO THE
NORTHWEST OF THE FORECAST AREA THEN MOVING EAST INTO CENTRAL IOWA
LATE EVENING AND OVERNIGHT. SOME OF THIS ACTIVITY MAY LAST INTO
SUNDAY MORNING OVER THE SOUTHEAST. ANOTHER ROUND IS
POSSIBLE...MAINLY OVER THE SOUTHEAST HALF ON SUNDAY AND SUNDAY
EVENING AS THE SURFACE BOUNDARY MOVES THROUGH THE AREA.  EACH ROUND
WILL HAVE THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL. THE
BEST KINEMATIC FORCING DURING THIS PERIOD WILL BE FOCUSED TO WEST
AND NORTHWEST AND THIS IS WHERE THE HIGHEST RISK FOR SEVERE WEATHER
RESIDES.

DRIER AIR WILL MOVE INTO THE AREA BY MONDAY WITH A DRY DAY IN THE
FORECAST. THE UPPER WAVE TO THE NORTH WILL BEGIN TO PASS TO THE
NORTHEAST BY TUESDAY...BRINGING CYCLONIC FLOW TO THE STATE. A FEW
ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON
THOUGH AN INVERSION NEAR 700 MB WILL BE A LIMITING FACTOR. TUESDAY
AND WEDNESDAY WILL BE THE COOLEST DAYS DURING THE PERIOD WITH THE
CYCLONIC FLOW IN PLACE. WARM ADVECTION BEGINS BY THURSDAY AND WILL
RESULT IN THE RETURN OF THUNDERSTORM CHANCES FOR LATE IN THE PERIOD.
THAT SAID...THE FLOW DURING THIS TIME VERY WELL COULD RESULT IN A
SPLIT OF ENERGY TO THE NORTH AND SOUTH OF IOWA WITH CHANCES LIMITED.

&&

.AVIATION...05/18Z
LIFR TO MVFR CONDITIONS OVER THE NORTHEAST HALF OF THE STATE WILL
IMPROVE THIS AFTERNOON.  TSRA COMPLEX OVER SOUTHWEST MN WILL SKIRT
ALONG THE NORTHERN EDGE OF IA THIS AFTERNOON AND LIKELY ONLY AFFECT
KMCW.  CONDITIONS WILL BE VFR FOR THE LATER AFTERNOON INTO THE EARLY
EVENING...BUT LOW CLOUDS WILL REFORM TONIGHT.  ADDITIONAL TSRA WILL
DEVELOP OVER THE NORTHWEST TOWARD 05Z OR SO AND SPREAD OVER THE TAF
SITES WITH A SEVERAL HOUR PERIOD OF TSRA EXPECTED.  IMPROVEMENT
SUNDAY WILL BE SLOW ONCE AGAIN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SHORT TERM...MS MAY 12
AVIATION...MS MAY 12
LONG TERM...DONAVON
Hazardous weather outlook, May 5, 4:36 AM CST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
536 AM CDT SAT MAY 5 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-061045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
536 AM CDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TODAY AND
OVERNIGHT. A FEW SEVERE STORMS WITH GOLF BALL SIZED HAIL AND 60
MPH ARE POSSIBLE. AN ISOLATED TORNADO MAY OCCUR. LOCALLY HEAVY
RAINS AND FLASH FLOODING ARE POSSIBLE IN SOME OF THE SLOWER MOVING
STORMS AS MOISTURE LEVELS REMAIN HIGH ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES REMAIN SUNDAY AND SUNDAY NIGHT. A FEW SEVERE
STORMS ARE POSSIBLE...MAINLY OVER THE SOUTHEAST PORTION OF CENTRAL
IOWA. THE NEXT CHANCE FOR THUNDERSTORMS ARRIVES ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND AGAIN SUNDAY.

In the hours before

Local storm report, May 5, 8:57 AM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
957 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             3 W CORWITH             42.99N 94.02W
05/04/2012  E1.00 INCH       KOSSUTH            IA   PUBLIC

&&

SKOW
Local storm report, May 5, 9:10 AM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1010 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             4 WNW CORWITH           43.01N 94.03W
05/04/2012  E1.00 INCH       KOSSUTH            IA   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL. GROUND COVERED IN HAIL.

&&

SKOW
Special weather statement, May 5, 12:48 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
148 PM CDT SAT MAY 5 2012

IAZ005-051945-
KOSSUTH-
148 PM CDT SAT MAY 5 2012

...STRONG THUNDERSTORMS DEVELOPING OVER NORTHERN KOSSUTH COUNTY...

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING OVER EXTREME NORTHWESTERN KOSSUTH
COUNTY...MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM. THIS STORM IS STILL
INTENSIFYING AND A SEVERE THUNDERSTORM WARNING MAY BE ISSUED IF THIS
TREND CONTINUES.

LOCATIONS IMPACTED INCLUDE...
  LEDYARD...            LEDYARD...            LAKOTA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SKOW

The radar

The Minneapolis radar (KMPX), 160 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Winnebago

When
May 5, 1:39 PM CST
Where
Winnebago County, 4.09 mi NE of Thompson
Measured
1 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.410, -93.720

Hail, Cerro Gordo

When
May 5, 2:44 PM CST
Where
Cerro Gordo County, 2.81 mi S of Plymouth
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.210, -93.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369017, 369038.